Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 170, NWS North Platte, NE

July 13, 2006Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 13, 2006, 2:57 AM MDT for Garden County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2006, 2:57 AM MDT (08:57 UTC)
Expired
Jul 13, 2006, 3:35 AM MDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Garden County, NE

The radar

The North Platte radar (KLNX), 152 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2086 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2086 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1959 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 130857
SVRLBF
NEC069-131000-
/O.NEW.KLBF.SV.W.0170.060713T0857Z-060713T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
257 AM MDT THU JUL 13 2006

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 400 AM MDT

* AT 255 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...OR ABOUT 9 MILES SOUTH
  OF OSHKOSH...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHEAST OF OSHKOSH BY 310 AM MDT...
  BLUEWATER BATTLEFIELD STATE HISTORICAL PARK...LEWELLEN AND ASH
  HOLLOW STATE HISTORICAL PARK BY 320 AM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4143 10253 4123 10239 4126 10219 4132 10207
      4139 10207 4148 10199 4163 10217

$$

JMC
2 follow-up statements
000 
WWUS53 KLBF 130914
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
414 AM CDT THU JUL 13 2006

NEC069-131000-
/O.CON.KLBF.SV.W.0170.000000T0000Z-060713T1000Z/
GARDEN NE-
314 AM MDT THU JUL 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM MDT
FOR SOUTHEASTERN GARDEN COUNTY...

AT 309 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...OR ABOUT 9
MILES SOUTHEAST OF OSHKOSH...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEWELLEN AND 6 MILES SOUTH OF BLUEWATER BATTLEFIELD STATE
  HISTORICAL PARK BY 320 AM MDT...
  ASH HOLLOW STATE HISTORICAL PARK BY 325 AM MDT...

LAT...LON 4140 10241 4122 10235 4126 10219 4132 10207
      4139 10207 4148 10199 4163 10217

$$

JMC
000 
WWUS53 KLBF 130935
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
432 AM CDT THU JUL 13 2006

NEC069-130942-
/O.CAN.KLBF.SV.W.0170.000000T0000Z-060713T1000Z/
GARDEN NE-
332 AM MDT THU JUL 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GARDEN COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. HEAVY 
RAINFALL AND WIND GUSTS OF UP TO 50 MPH CAN BE EXPECTED WITH THIS 
WEAKENING STORM.

LAT...LON 4140 10241 4122 10235 4126 10219 4132 10207
      4139 10207 4148 10199 4163 10217

$$

JMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:52 AM MDT, 5 minutes earlier.

Area forecast discussion, Jul 13, 2:52 AM MDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
352 AM CDT THU JUL 13 2006

.NEAR TERM...
FORECAST CHALLENGE WILL BE POPS TODAY THEN TEMPERATURES INTO THE
LONG TERM. ATTM RADAR MOSAIC SHOWS CLUSTER OF THUNDERSTORMS
MOVING EAST INTO THE EASTERN PANHANDLE. CONVECTION ELEVATED
WITH INCREASING H85 MOISTURE CONVERGENCE TO LIKELY FURTHER AID
ISOLATED THUNDERSTORMS INTO THIS MORNING AS SURFACE TROUGH MOVES
EAST. MODELS NOT DEVELOPING QPF EAST THIS MORNING...BUT GIVEN
CURRENT CONVECTION...STEEP LAPSE RATES AND EMBEDDED MID LEVEL
WAVES ON THE WATER VAPOR WILL KEEP LOW POPS ACROSS THE NORTHWEST
EARLY AND SHIFT LOW POPS EASTWARD THROUGH THE MORNING ACROSS THE
NORTH.

BY NOONTIME BACK EDGE OF ENERGY SHOWN ON WATER VAPOR WILL BE EAST
INTO WESTERN NEBRASKA. MODELS IN GENERAL AGREEMENT WITH CONVECTIVE
COMPLEX TO FORM ALONG THE FRONT OVER THE NORTH CENTRAL OR
NORTHEAST NEB THIS AFTERNOON AS IT MOVES SOUTHEAST. 06Z WRF HAS
PUSHED THE FRONT EVEN FURTHER EAST AND WILL LEAVE GRIDS AS IS
WITH CHANCE FOR STORMS TO FOCUS EAST OF A LINE FROM NAPER IN BOYD
COUNTY...TO DUNNING IN BLAINE COUNTY...TO BRADY IN LINCOLN COUNTY
BEYOND 20Z AS STRONG MID LEVEL WAVE DROPS SOUTHEAST THROUGH
14/03Z.

BEYOND MIDNIGHT HIGH PRESSURE BUILDS AT THE SURFACE AND ALOFT. H85
TEMPERATURES ON FRIDAY WILL REACH AROUND 30 DEG C OVER PORTIONS
OF THE PANHANDLE WITH SURFACE TEMPERATURES EXPECTED TO BE IN THE
LOWER 100S ACROSS MUCH OF THE WEST. THEN AS THE H5 HIGH CENTER
ANCHORS NEAR THE FOUR CORNERS REGION WARMING MID LEVEL
TEMPERATURES TO EFFECTIVELY LIMIT ANY CONVECTION THROUGH NEXT
TUESDAY...AS MAIN STORM TRACK LIFTS WELL NORTH INTO THE CANADIAN PROVINCES.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
 &&

19
Hazardous weather outlook, Jul 12, 2:57 PM MDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
357 PM CDT WED JUL 12 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-132100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
357 PM CDT WED JUL 12 2006 /257 PM MDT WED JUL 12 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING OVER WESTERN
NEBRASKA...GENERALLY WEST OF HIGHWAY 83. STORMS THAT DO DEVELOP
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THNDERSTORMS OVER WESTERN AND
NORTH CENTRAL NEBRASKA THURSDAY AFTERNOON AND EVENING...EAST OF A
LINE FROM OGALLALA TO VALENTINE. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:43 AM MDTSevere Thunderstorm WarningLBFCherry40 min
Jul 13, 2:33 PM MDTSevere Thunderstorm WarningLBFHolt57 min
Jul 13, 2:55 PM MDTSevere Thunderstorm WarningLBFWheeler65 min
Jul 13, 3:29 PM MDTSevere Thunderstorm WarningLBFHolt33 min
Jul 13, 3:43 PM MDTSevere Thunderstorm WarningLBFGarfield32 min
Jul 13, 3:55 PM MDTSevere Thunderstorm WarningLBFWheeler65 min
Jul 13, 4:04 PM MDTSevere Thunderstorm WarningLBFBoyd56 min
Jul 13, 4:12 PM MDTSevere Thunderstorm WarningLBFGarfield48 min
Jul 13, 4:22 PM MDTTornado WarningLBFGarfield23 min
Jul 13, 4:52 PM MDTSevere Thunderstorm WarningLBFHolt38 min
Jul 13, 5:27 PM MDTSevere Thunderstorm WarningLBFHolt45 min
Jul 13, 5:28 PM MDTSevere Thunderstorm WarningLBFCuster61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.